Stopping the pill half way through a packet

Patient

Q: I have been taking microgynon 30 contraceptive for about 10 years now. I occasionally take 2 packets back to back with no break if it is inconvenient. However I have recently taken 4 packets back to back for various reasons (holiday and new relationship). I am now 2 weeks into my fourth packet and I have having alot of breakthrough bleeding. I know that I need to have a break and have a period in order for this to stop. My question is this; if stop taking the pill now (2 weeks into the 4th packet)and have my 7 day break to allow myself a bleed, will I be protected when I start taking a new packet after the 7 days like usual. Or will it be like I have missed 7 pills in a row and therefore not be protected? I would have thought I would be protected having taken 3 and a half packets in a row as normally you only need to take 21 pills in a row before you have your break and you are still protected during your break and after.

Doctor

A:   I realize how worried you are about your breakthrough bleeding while taking contraceptives. Ideally you should take this contraceptive every day for 21 days and you then have a seven day break from pill-taking. During your seven day break, the levels of the hormones in your blood drop, which results in a withdrawal bleed that is similar to your normal period. You start the next pack after the seven pill-free days are up, even if you are still bleeding.
The best day to start taking this medication is the first day of your menstruation, I hope that you did it is this way, because this might be the reason of your breakthrough bleeding. I don’t suggest you to stop taking them now. In my opinion you should continue taking your pills as indicated. If in the next cycle you experience spotting or intermittent bleeding, a visit to your gynecologist might be needed to rule out other possibilities besides contraceptives effects.

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews